SGLT2 inhibitors and diabetic ketoacidosis: PRAC makes recommendations to minimise risk to patients

February 14, 2016 – Diabetic ketoacidosis is a serious complication of diabetes caused by low insulin levels. Rare cases of this condition, including life-threatening ones, have occurred in patients taking SGLT2 inhibitors for type 2 diabetes and a number of these cases have been atypical, with patients not having blood sugar levels as high as expected. An atypical presentation of diabetic ketoacidosis can delay diagnosis and treatment. Healthcare professionals should therefore consider the possibility of diabetic ketoacidosis in patients taking SGLT2 inhibitors who have symptoms consistent with the condition even if blood sugar levels are not high.

There are currently three SGLT2 inhibitors authorised in the European Union (EU), namely canagliflozin, dapagliflozin and empagliflozin. SGLT2 Inhibitors )Sodium-glucose co-transporter-2 (SGLT2) inhibitors block a protein in the kidneys called SGLT2, which absorbs glucose back from the urine into the bloodstream as the blood is filtered in the kidneys. By blocking the action of SGLT2, these medicines cause more glucose to be removed through the urine, thereby reducing the levels of glucose in the blood. Throughout the EU, they are available (alone or in combination with metformin) under the following trade names: Ebymect (Dapagliflozin/Metformin),  Edistride (Dapagliflozin),  Forxiga (Dapagliflozin), Invokana (Canagliflozin), Jardiance (Empagliflozin), Synjardy (Empagliflozin/Metformin), Vokanamet (Canagliflozin/Metformin) and Xigduo (Dapagliflozin/Metformin).

The European Medicine Agency (EMA)’s Pharmacovigilance Risk Assessment Committee (PRAC) has finalised a review of these SGLT2 inhibitors and has made recommendations to minimise the risk of diabetic ketoacidosis. Patients taking any of these medicines should be aware of the symptoms of diabetic ketoacidosis, including rapid weight loss, nausea or vomiting, stomach pain, excessive thirst, fast and deep breathing, confusion, unusual sleepiness or tiredness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odour to urine or sweat.

Patients should contact their healthcare professional if they have any of these symptoms. If diabetic ketoacidosis is suspected or confirmed, treatment should be stopped immediately and should not be re-started unless another cause for the ketoacidosis is identified and resolved. Moreover, healthcare professionals should exercise caution in patients with risk factors for ketoacidosis and inform patients of the risk factors. These include low reserve of insulin-secreting cells, conditions that restrict food intake or can lead to severe dehydration, a sudden reduction in insulin or an increased requirement for insulin due to illness, surgery or alcohol abuse. In addition, the PRAC recommended temporarily stopping SGLT2-inhibitor treatment in patients in hospital for major surgical procedures or due to serious illness.

Overall, and in spite of the dangers of the occurrence of diabetic ketoacidosis in some patients, the agency beliefs the benefits of SGLT2 inhibitors continue to outweigh their risks in the treatment of type 2 diabetes. The PRAC reminds healthcare professionals that these medicines are not authorised for treating type 1 diabetes, noting that some cases of ketoacidosis had occurred with off-label use.

Similarly to EMA’s PRAC, the FDA has recently added diabetic ketoacidosis to the Warnings Sections of the drug labels for the SGLT2 inhibitor class of drugs on the market in the US (Thasso Post posted about this). Medicines approved by the FDA in the SGLT2 inhibitor class include Canagliflozin (Invokana),  Canagliflozin / Metformin (Invokamet), Dapagliflozin (Farxiga), Dapaglifloxin / Metformin (Xigduo), Empagliflozin (Jardiance), Empagliflozin / Metformin (Synjardi), and Empagliflozin / Linagliptin (Glyxambi).

thassodotcom

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Posted in Adverse Drug Reaction [ADR], New Safety Information, Thasso Post
Tags: , , , , , , , , , , , , , ,

Leave a Reply

Optional: Social Subscribe/Login



Your email address will not be published. Required fields are marked *

*

thasso post magazine

View my Flipboard Magazine.

follow thasso

Facebooktwittergoogle_pluslinkedinrssyoutubeby feather

subscribe to thasso

By signing up, you agree to our Terms of Service and Privacy Policy.

calendar

April 2017
M T W T F S S
« Mar    
 12
3456789
10111213141516
17181920212223
24252627282930

categories

archive

tweets